Illinois, 2018

Flash Flooding and Flood in Illinois, September 3, 2018

September 3, 2018 · NWS LOT · 4 events in 2 counties and zones

Scattered thunderstorms produced heavy rain across portions of northern Illinois during the morning hours of September 3rd producing flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms produced heavy rain across portions of northern Illinois during the morning hours of September 3rd producing flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 3, 5:45 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 3, 5:45 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
645 AM CDT Mon Sep 3 2018

.SHORT TERM...
329 AM CDT

Through tonight...

Main concern for today and tonight will continue to be thunderstorms
chances and precipitation amounts.

For the remainder of the overnight hours, have been monitoring
continued development of scattered showers and thunderstorms across
northern Illinois.  The main focus for the continued development
looks to be a broad zone of isentropic lift and weak shortwave
activity rippling through a belt of fast swly flow aloft.  The
longwave pattern has varied little over the past few days, though
the main focus continues to shift slightly northwest as the center
of the Bermuda High sits centered over the Mid-Atlantic region with
gradually building ridging extending across the Middle Mississippi
Valley.  The short range guidance continues to advertise slight
height rises over the local area, which support the idea of the
focus of the most organized convective activity to be slightly to
the north and west of that observed over the past couple days.
However, there will still be enough broad instability and moisture,
with both the DVN and ILX 03/00Z soundings indicating 1.75 inch
pwats and the short range guidance indicating 2-3k J/kg CAPE, that
periods of showers and thunderstorms will be possible.  While
widespread cloud cover and weak forcing will minimize any severe
threat, localized heavy rain will be a concern.  Locations north of
the I-88 corridor will need to be monitored closely for flooding
potential since that area received anywhere from 3 to 7 inches of
rain yesterday and that area remains under a Slight Risk for
Excessive rainfall per the latest WPC Outlook.  The exact details of
convective activity today remain somewhat uncertain except that the
main area impacted should be generally north of the I-80 corridor,
but given that any residual outflow boundaries or differential
heating boundaries could provide enough sfc forcing for at least
isold-sct tsra, even the srn portions of the CWA can't be ruled out.
The temperature forecast for today will also have some bust
potential.  Currently, expect that much of the area along and south
of I-80 should peg 90 F with lower temps to the north under more
extensive cloud cover.  However, should the cloud cover become
thicker and more extensive over the srn locations, the 90 F mark
could be hard to hit.  However, the screaming is that this Labor Day
should be warm and humid with showers and thunderstorms likely over
the northern portions of the CWA and a lower chance for pcpn to the
south.

&&

.LONG TERM...
236 AM CDT

Tuesday through Sunday...

Overview...The active pattern continues through the extended with
multiple chances for showers and storms. Hot and humid conditions
also continue through Wednesday, but a cold front brings cooler
temps to the region for the latter half of the week.

Isolated afternoon storms are possible Tuesday, but I have low
confidence in coverage and timing. I have higher confidence in hot
and humid conditions resulting in heat indices in the mid to upper
90s. Afternoon storms should dissipate as the sun goes down.

The next chance of precip arrives ahead of a cold front Wednesday
morning. I have high confidence in rain across the area.  Given the
slow nature of the front, I think heat indices will once again be in
the 90s.

Luckily a cooler air mass follows the cold front with highs only in
the 70s to around 80 Thursday. Guidance continues to indicate
showers and some storms are possible mainly along and south of I-80
Thursday into Friday morning thanks to an upper level wave over
northern IL. I have medium coverage in precip and thunder
occurrence.

Precip chances increase across the forecast area Saturday as an
upper level wave and surface low move over the region. I have much
higher confidence in precip Saturday than Sunday. Sunday may be dry,
but I left low chance precip chances as some models have the low
traveling a bit slower. Zonal flow aloft would suggest the active
yet cooler pattern continues as waves pass over the region early
next week.

JEE

&&

.AVIATION...
For the 12Z TAFs...

Primary forecast concerns are thunderstorm chances through the
period and wind directions through the day.

Scattered showers and isolated thunderstorms continue across much
of nrn IL. Latest radar trends suggest that RFD will continue to
see some shra while the remainder of the terminals remain dry. At
least for a short period. The latest high res convective allowing
guidance suggests that another round of thunderstorms should
blossom across nrn IL in the 14-16z time range. Have tried to trim
back the overall ts mention in the TAFs and confine ts mention to
the more likely time period and have added a tempo ts group for
late morning into early afternoon. Confidence is lower for the
remainder of the day and into early evening. The larger scale
guidance suggests that the main focus should shift north into
Wisconsin later in the day. However, residual outflow boundarys
could act as a trigger for scattered ts across the area into the
afternoon, so have maintained the vcts mention for the late
afternoon hours.

For winds, direction should be somewhat variable this morning as
the pressure gradient is weak and ts outflow will impact wind
direction. The larger scale pressure pattern would suggest a more
sly-sely direction today. There is a chance for some lake
influence to winds, especially along the IL lakeshore. Have
trended direction to more esely this afternoon, but there is a
chance that direction could turn to more ely for the late
afternoon hours. Wind direction should then trend more sly-sswly
tonight. Away from any convective activity, wind speeds should be
less than 10 kt.

&&

.MARINE...
236 AM CDT

A cold front will push south down the lake today and stall over
the middle of the lake early this afternoon. A lake breeze will
likely push on shore this afternoon. High pressure builds over
Lake Superior this afternoon, and as it continues east, east winds
increase to 10-20 kt over the northern end of the lake.

A period of south winds of 15-25 kt begins Tuesday. Winds sharply
turn north 10-20 kt, psbly to 25 kt behind a cold front Wednesday.
A small craft advisory may be needed for hazardous waves Wednesday
night into Thursday morning. Northeast winds diminish as a high
builds over the western lakes Thursday. Northeast to east winds
are expected through at least the first half of the weekend.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008 until 7
     AM Monday.

IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 3, 3:32 AM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
432 AM CDT Mon Sep 3 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
040945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
432 AM CDT Mon Sep 3 2018 /532 AM EDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk.
  Elevated Flooding Risk.
  Limited Excessive heat Risk.

DISCUSSION...

Scattered thunderstorms are expected today and tonight. The
greatest coverage of storms along with the greatest flood threat
is expected along and north of the Interstate 88 corridor, though
isolated storms are possible farther south.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Wednesday...
  Elevated Flooding Risk.
  Elevated Thunderstorm Risk.
  Limited Excessive Heat Risk.
  High Swim Risk
Thursday through Saturday...
  Limited Thunderstorm Risk.
  High Swim Risk
Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

There will be periodic thunderstorm chances throughout the week. In
addition, hot and humid conditions are also expected into Wednesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast 30 to 40 mph.

LMZ740>745-040945-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
432 AM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk.
Wednesday and Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.
Saturday and Sunday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-040945-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
432 AM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Sunday...
  Limited Thunderstorm Risk.

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Sep 3, 6:56 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
756 AM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       4 SSE LOVES PARK        42.28N 88.98W
09/03/2018  M1.72 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            24 HOUR TOTAL NEAR TULIP AND TRAVERTINE IN ROCKFORD.
            WEEKEND TOTAL IS 4.67 INCHES.

&&

RC
Local storm report, Sep 3, 7:09 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
809 AM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       LIBERTYVILLE            42.28N 87.97W
09/03/2018  M2.25 INCH       LAKE               IL   PUBLIC

            24 HOUR RAINFALL TOTAL RELAYED VIA TWITTER. WEEKEND TOTAL
            IS 4.53 INCHES.

&&

RC
Local storm report, Sep 3, 7:32 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
832 AM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       WOODSTOCK               42.31N 88.44W
09/03/2018  M2.28 INCH       MCHENRY            IL   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL. RAINFALL TOTAL SINCE EARLY
            SATURDAY IS 6.36 INCHES.

&&

RC

The radar

The Chicago radar (KLOT), 80 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Lake

When
September 3, 8:30 AM CST to 11:30 AM CST
Where
Lake County, 1.26 mi S of Chittenden to 1.32 mi SE of Knollwood
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
42.312, -87.885

Route 41 was closed due to flooding between Route 137 and Route 176. Two cars were stuck in the flood waters.

Flash Flood, Lake

When
September 3, 8:30 AM CST to 11:30 AM CST
Where
Lake County, 1.02 mi SSW of Wildwood to 1.01 mi SSW of Wildwood
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.316, -88.005

A partially collapsed concrete wall was discovered on a railroad underpass on Route 45, which was closed between Peterson Road and Route 137.

Flood, Lake

When
September 3, 8:30 AM CST to 10:30 AM CST
Where
Lake County, 1.35 mi N of West Lake Forest to 1.62 mi SW of Lake Forest
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.239, -87.865

Route 41 was closed south of Route 60 due to flooding in a flood prone area under a low-lying railroad bridge.

Heavy Rain, De Kalb

When
September 3, 10:49 AM CST to 10:58 AM CST
Where
De Kalb County, Somonauk
Reported by
Trained Spotter
Coordinates
41.630, -88.680

Rainfall of 1.00 inches was measured in nine minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785237, 785393, 785395, 785238.